Texas, 2008

Hail and Damaging Winds in Texas, July 12, 2008

July 12, 2008 · NWS LUB · 6 events in 4 counties and zones

Scattered thunderstorms erupted along a surface boundary over the central South Plains of west Texas during the afternoon hours of the 12th. A few of the initial storms produced large hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms erupted along a surface boundary over the central South Plains of west Texas during the afternoon hours of the 12th. A few of the initial storms produced large hail up to the size of golfballs. Thunderstorm outflows eventually congealed to result in isolated severe wind gusts. These winds damaged a farmstead in western Stonewall County shortly after 18:00 CST. A number of well-developed gustnadoes were observed along the leading edge of the thunderstorm outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 3:08 AM CST, 10 hours 48 minutes earlier.

Area forecast discussion, Jul 12, 3:08 AM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
408 AM CDT SAT JUL 12 2008

.SHORT TERM...
ACTIVE PATTERN UPCOMING FOR THE SOUTH PLAINS REGION BEGINNING THIS
AFTERNOON AND CONTINUING THROUGH AT LEAST SUNDAY MORNING.

SUBTROPICAL RIDGE OF HIGH PRESSURE ENCOMPASSING MUCH OF CENTRAL AND
SOUTH TEXAS WILL REMAIN IN PLACE WITH ABUNDANT PLUME OF RICH
MOISTURE STREAMING NORTHWARD INTO WEST TEXAS. THIS WILL FUEL THE
FIRE TODAY AS A RATHER FORMIDABLE COLD FRONT EDGES SOUTH THROUGH THE
PANHANDLES THIS MORNING AND THE SOUTH PLAINS THIS AFTERNOON. NAM
SOUNDINGS PROG IMPRESSIVE PRECIPITABLE WATERS OF 1.5 TO 1.8
INCHES. LIFT AND CONVERGENCE ALONG THE BOUNDARY COUPLED WITH THE
RICH MOISTURE PROFILE...ADEQUATE CAPE AND SLOW STORM MOTION ALL
POINT TO THE LIKELIHOOD OF SHOWER AND THUNDERSTORM ACTIVITY TODAY.

THE SLOW STORM MOTION AND HIGH PRECIPITABLE WATERS WILL LIKELY LEAD
TO HEAVY DOWNPOURS AND POTENTIAL FOR LOCALIZED FLOODING CONCERNS
ESPECIALLY THIS EVENING AND TONIGHT. LOCATIONS NEAR THE FRONTAL
VICINITY WILL HAVE THE BEST CHANCE FOR MORE WIDESPREAD QPF AND THIS
WILL HAVE TO BE HASHED OUT IN MORE DETAIL THIS AFTERNOON AS THE
BOUNDARY SLIPS IN FROM THE NORTH. AT THIS TIME IT APPEARS THAT THE
CENTRAL AND SOUTHERN ZONES HAVE THE BETTER LIKELIHOOD WHICH DOES
INCLUDE LUBBOCK. HAVE INCREASED POPS INTO THE LIKELY CATEGORY AND
CONTINUED THEM THROUGH 12Z SUNDAY. WILL NOT ISSUE ANY FLOOD
HIGHLIGHTS ATTM BUT WILL MENTION POTENTIAL IMPACTS IN THE HWO.

IN ADDITION TO THE HEAVY RAIN THREAT...A FEW STORMS THIS AFTERNOON
COULD BECOME SEVERE AS THE FRONTAL BOUNDARY INTERACTS WITH MODERATE
TO HIGH CAPE VALUES ESPECIALLY OVER SOUTHERN SECTIONS. DEEP LAYER
SHEAR DOES INCREASE THIS AFTERNOON AND COUPLED WITH ADEQUATE SURFACE
FOCUS MAY POSE A THREAT FOR DOWNBURST WINDS AND MARGINALLY SEVERE
HAIL. WHILE CAPE WILL BE FORMIDABLE OVER THE SOUTH AND EAST...CLOSER
PROXIMITY TO UPPER RIDGE WILL LIKELY CREATE WARM MID LEVEL TEMPS AT
LEAST EARLY IN THE EVENT.

HIGH TEMPERATURES EXPECTED TO CLOSE IN ON THE UPPER 90S TO NEAR 100
OVER THE SOUTHERN ROLLING PLAINS. THE HOT TEMPERATURES COMBINED WITH
DEWPOINTS IN THE MIDDLE TO UPPER 60S WILL MAKE FOR A RATHER SULTRY
AFTERNOON WITH HEAT INDICES APPROACHING 100 TO 105.   KW

.LONG TERM...
BY SUNDAY MORNING THE FRONT SHOULD BE LOCATED ACROSS THE NRN PERMIAN
BASIN. EXPECT PLENTY OF CLOUD COVER AND SOME SCATTERED SHOWER AND
ISOLD TSTM ACTIVITY THROUGH THE MORNING AS WEAK LIFT CONTINUES
ACROSS THE AREA. DIFFICULT FCST FOR SUNDAY AFTN/EVE. IT APPEARS
THAT BOUNDARY WILL REMAIN TO THE SOUTH OF THE FA WITH UPSLOPE FLOW
AND COOL TEMPS TO THE NORTH OF THE FRONT /70S AND 80S/ LIMITING
INSTABILITY. THINKING IS THAT TSTMS WILL REDEVELOP ACROSS EASTERN
NEW MEXICO AND THE PERMIAN BASIN ALONG THE FRONT. STEERING FLOW
WILL BE FROM THE NW WHICH SHOULD TAKE SOME OF THE NEW MEXICO
ACTIVITY ACROSS THE AREA...BEST PRECIP CHANCES SHOULD BE ACROSS
THE WESTERN AND SOUTHERN SPLNS. WITH CONTINUED MOIST ENVIRONMENT
AND WEAK LIFT A SHOWER APPEARS POSSIBLE ALMOST ANYWHERE THOUGH
SUNDAY EVENING.

THE FRONT LOSES DEFINITION/RETREATS NORTHWARD ON MONDAY AS SFC
TROUGH DEVELOPS THE HIGH PLAINS. THE NEXT SHTWV APPROACHES FROM
THE WEST BY MONDAY AFTN AND SHOULD TRIGGER SOME ADDITIONAL TSTM
ACTIVITY...WEAK SFC RIDGING NOSING INTO WEST TEXAS SHOULD MAINTAIN
A MOIST BOUNDARY LAYER AND AID CONVERGENCE IN THE SFC TROUGH. HAVE
MAINTAINED LOW POP MENTION INTO TUE AS MOST GUIDANCE INDICATING
THE TROUGH WILL BE SLOW TO MOVE EAST OF THE AREA.

LATEST GUIDANCE SUGGESTS THAT A WEAKNESS IN THE RIDGE WILL REMAIN
ACROSS THE REGION THROUGH MUCH OF THE REMAINDER OF THE WEEK AND
THERE MAY EVEN BE ANOTHER FRONT APPROACHING THE AREA BY FRI/SAT.
EVEN SO...THERE ARE NOT ANY STRONG SIGNALS FOR CONVECTION IN THE FA
AND WITH WEAK WINDS ALOFT MOST MOUNTAIN CONVECTION SHOULD REMAIN
OFF TO THE WEST. THUS IN GENERAL WE CAN EXPECT A GENERAL WARMING
AND DRYING TREND BUT CAN/T RULE OUT ISOLD MOUNTAIN STORMS MAKING
IT INTO THE WESTERN COUNTIES AND WILL ALSO MONITOR THE FRONT/S
PROGRESS TOWARD THE AREA LATE IN THE WEEK.

SUNDAY SHOULD BE THE COOLEST DAY IN THE PERIOD...WITH A GRADUAL
WARM UP BACK TO CLIMO BY THU AND PERHAPS SLIGHTLY ABOVE BY NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        84  61  84  61  86 /  30  30  20  20  20
TULIA         86  62  84  63  86 /  30  50  20  20  20
PLAINVIEW     88  63  84  63  86 /  40  60  20  20  20
LEVELLAND     91  63  84  65  87 /  40  60  30  30  20
LUBBOCK       92  66  84  66  87 /  40  60  30  30  20
DENVER CITY   93  65  86  66  91 /  30  60  30  30  20
BROWNFIELD    95  65  85  66  89 /  40  60  30  30  20
CHILDRESS     96  67  89  68  91 /  50  60  20  20  20
SPUR          97  67  87  67  91 /  40  60  30  30  20
ASPERMONT     99  69  90  68  92 /  20  60  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/33/17
Hazardous weather outlook, Jul 12, 5:04 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
604 AM CDT SAT JUL 12 2008

TXZ021>044-131115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
604 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A COLD FRONT WILL MOVE INTO THE SOUTH PLAINS THIS AFTERNOON. A MOIST
AND UNSTABLE AIRMASS WILL BE IN PLACE WHICH WILL SET THE STAGE FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY FROM LATE
THIS AFTERNOON THROUGH THE EVENING. SOME OF THE THUNDERSTORMS
COULD INITIALLY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT. THE HIGH ATMOSPHERIC MOISTURE CONTENT COMBINED WITH A
SLOW STORM MOTION WILL CREATE THE POTENTIAL FOR HEAVY DOWNPOURS
WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOIST UPSLOPE CONDITIONS AND A CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS MOST OF THE AREA SUNDAY...AND POSSIBLY INTO
MONDAY AND TUESDAY. NO SEVERE WEATHER IS EXPECTED...HOWEVER A FEW
OF THE STORMS MAY PRODUCE HEAVY RAIN AND A THREAT OF LOCALIZED
FLASH FLOODING...PARTICULARLY ACROSS THE WESTERN AND SOUTHERN
SOUTH PLAINS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED COVERAGE OF ANY SEVERE
STORMS...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 1:08 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
208 PM CDT SAT JUL 12 2008

TXZ028-034-035-121945-
LAMB TX-LUBBOCK TX-HOCKLEY TX-
208 PM CDT SAT JUL 12 2008

...STRONG THUNDERSTORMS ACROSS HOCKLEY...LUBBOCK AND LAMB COUNTIES...

AT 205 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS OVER SOUTHERN LAMB...NORTHERN HOCKLEY
...AND NORTHERN LUBBOCK COUNTIES...MOVING EAST AT 15 MPH.

SMALL HAIL AND GUSTY WINDS NEAR 50 MPH ARE EXPECTED WITH THESE
STORMS. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

The radar

The Lubbock radar (KLBB), 29 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hockley

When
July 12, 1:56 PM CST
Where
Hockley County, Roundup
Measured
0.75 in hail
Reported by
Public
Coordinates
33.770, -102.100

The public reported penny size hail along U.S. Highway 84 in Roundup.

Hail, Lubbock

When
July 12, 2:15 PM CST to 2:28 PM CST
Where
Lubbock County, 5 mi N of Lubbock to 7 mi NNE of Lubbock
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.652, -101.850

Multiple reports of large hail were received from areas in north Lubbock. At 14:15 CST, golfball size hail was initially reported at the Lubbock Country Club. Later reports indicated that hail up to the size of nickels accompanied the storm as it moved east across Interstate 27 and the Lubbock Preston Smith International Airport. No significant damages were reported.

Thunderstorm Wind, Lubbock

When
July 12, 3:25 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -101.626

A Texas Tech University West Texas Mesonet site near Slaton recorded a severe thunderstorm gust of 61 mph at 15:25 CST. A number of gustnadoes additionally developed along the storm's outflow boundary. No damage was reported.

Thunderstorm Wind, Garza

When
July 12, 3:29 PM CST
Where
Garza County, Southland
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.350, -101.550

A National Weather Service cooperative observer estimated thunderstorm wind gusts up to 60 mph in Southland. No damages were reported.

Thunderstorm Wind, Garza

When
July 12, 5:05 PM CST
Where
Garza County, 8.25 mi ENE of Justiceburg
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.076, -101.068

A Texas Tech University West Texas Mesonet station recorded a peak thunderstorm wind gust of 60 mph near Lake Alan Henry. No damage was reported.

Thunderstorm Wind, Stonewall

When
July 12, 6:15 PM CST to 6:20 PM CST
Where
Stonewall County, 5 mi W of Swenson
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
33.220, -100.406

The broadcast media relayed reports of thunderstorm wind damage to a farmstead in western Stonewall County during the evening of the 12th. A hay barn was destroyed and a grain silo sustained minor damage along U.S. Highway 82 west of Swenson. Event times are estimated based on archived Doppler radar imagery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111788, 111791, 111793, 111795, 111804, 120770.